Alert archive / Indiana / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 84, NWS Northern Indiana

June 2, 2006Grant County, Wabash County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Jun 2, 2006, 8:19 PM EDT for Grant County, Wabash County, Indiana. It was in force for 56 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 2, 2006, 8:19 PM EDT (00:19 UTC)
Expired
Jun 2, 2006, 9:15 PM EDT
In force
56 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

Counties Grant County, IN, Wabash County, IN

The radar

The Northern Indiana radar (KIWX), 81 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 2, 9:00 PM EDTHAIL 10.5 S Fairmount, INNICKEL TO QUARTER DIAMETER SIZE HAIL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 41 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.3 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2006-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 284 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2006-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
284 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
2042 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIWX 030020
SVRIWX
INC053-169-030115-
/O.NEW.KIWX.SV.W.0084.060603T0019Z-060603T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
819 PM EDT FRI JUN 2 2006

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL GRANT COUNTY IN CENTRAL INDIANA
  SOUTHEASTERN WABASH COUNTY IN NORTH CENTRAL INDIANA

* UNTIL 915 PM EDT

* AT 813 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  SEVERE STORM WAS LOCATED NEAR LA FONTAINE...OR ABOUT 10 MILES
  SOUTHEAST OF WABASH...AND MOVING SOUTH AT 20 MPH.

* LOCATIONS IN THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...  
  LA FONTAINE...
  SWEETSER...
  MARION...
  JONESBORO AND GAS CITY...
  FAIRMOUNT AND UPLAND...

LAT...LON 4079 8566 4071 8587 4040 8567 4045 8548
      4059 8553 4067 8564

$$
1 follow-up statement
000 
WWUS53 KIWX 030046
SVSIWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
846 PM EDT FRI JUN 2 2006

INC053-030115-
/O.CON.KIWX.SV.W.0084.000000T0000Z-060603T0115Z/
GRANT IN-
846 PM EDT FRI JUN 2 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM EDT 
FOR GRANT COUNTY...

AT 839 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.
THIS SEVERE STORM WAS LOCATED NEAR JONESBORO...OR ABOUT OVER GAS
CITY...AND MOVING SOUTH AT 15 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO UPLAND
AND FAIRMOUNT.

IF YOU HAVE SEVERE WEATHER TO REPORT...YOU CAN CALL YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4064 8569 4055 8571 4040 8567 4045 8548
      4059 8553 4064 8564

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 7:40 PM EDT, 39 minutes earlier.

Area forecast discussion, Jun 2, 7:40 PM EDT, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
740 PM EDT FRI JUN 2 2006

.AVIATION...
BRIEF TSRA AT KFWA FOR FIRST HOUR OF TAF AS CONVECTION MAINTAINS IN
ZONE OF WEAK SFC-950MB LAKE SHADOW CONVERGENCE/WEAK INSTABILITY AXIS
OF AROUND 500 J/KG MUCAPE. ADDITIONAL UPSTREAM ELONGATED SHORTWAVE
GENERATING TSRA ALONG LAKE CONVERGENCE ZONE ACROSS SOUTHEAST
WISCONSIN/NORTHEAST ILLINOIS BUT DIURNAL DOWNSWING SOON UNDERWAY AND
DONT ANTICIPATE ANY REGENERATION AS THIS FEATURE MOVES INTO
TERMINAL SITES OVERNIGHT. WITH RELATIVELY HIGH XOVER TEMP/STRONG SFC
BASED INVERSION TO DEVELOP/ADDITIONAL LOW LEVEL MOISTURE ADDITION
WITH CURRENT TSRA HAVE ADDED TEMPO MVFR BR TO KFWA AROUND DAYBREAK.
SURFACE HEATING ON SATURDAY COINCIDENT WITH COLD CORE/M18-19C 5H
TEMPS OVER KFWA WILL LEAD TO STEEP LOW/MID LEVEL LAPSE RATES AND
INCREASED CONVECTIVE POTENTIAL BY AFTERNOON. WILL COVER WITH VCSH
AND CB MENTION WITH UNCERTAINTY OF SPECIFIC FOCUS
MECHANISM/SHORTWAVE TIMING.

&&

.SHORT TERM...
THE FRONT FROM THE PAST FEW DAYS HAS FINALLY MOVED ON AND IS TO OUR
SOUTHEAST NOW. RAIN SHOWERS WERE MOVING THROUGH THE CWA THIS MORNING
AND THERE HAS JUST BEEN MID TO HIGH LEVEL CLOUDS OVER THE CWA THIS
AFTERNOON. THE NORTHWESTERN PART OF THE CWA IS JUST BEGINNING TO
BECOME PARTLY CLOUDY. SOME CLOUDS HAVE POPPED UP OVER ILLINOIS AND
SOUTHERN LAKE MICHIGAN. THERE ARE SOME ECHOES ON THE RADAR JUST TO
OUR NORTH THAT ARE MOVING SOUTHEASTWARD. WITH THOSE CLOUDS/STORMS
BEING LARGELY DIURNAL...NOT EXPECTING THEM TO LAST VERY LONG. SO
HAVE ADDED IN SMALL CHANCES FOR SHOWERS/THUNDERSTORMS FOR THE FIRST
PART OF THIS EVENING. THEN DRY UNTIL ANOTHER SHOT FOR
SHOWERS/THUNDERSTORMS TOMORROW AFTERNOON WHEN AN UPPER LEVEL
SHORTWAVE MOVES IN. TONIGHTS LOWS WILL DROP INTO THE UPPER 50S AND
WITH 850MB TEMPS TOMORROW AFTERNOON AROUND 10 DEGREES
CELSIUS...HIGHS WILL REACH INTO THE MIDDLE 70S. HUMIDITY TIME
HEIGHTS AND SOUNDINGS ARE SHOWING SKIES TO BE PARTLY CLOUDY TONIGHT
AND TOMORROW. THE WIND WILL BE MAINLY OUT OF THE NORTH AND LIGHT FOR
TONIGHT AND TOMORROW WITH THE SURFACE TROUGH TO THE EAST AND HIGH
PRESSURE RIDGE TO THE WEST.
&&

.LONG TERM...
SATURDAY NIGHT THROUGH FRIDAY...
FEW CHANGES NEEDED TO LONG TERM GRIDS. EXPECT ANOTHER SHORT WAVE
TO DIVE SOUTH ON BACK SIDE OF CLOSED LOW AND AFFECT MAINLY EASTERN
AREAS ON SUNDAY. TIMING OF THIS FEATURE CONTINUES TO DEVIATE AMONG
INDIVIDUAL MODELS AND FROM RUN TO RUN. HAVE INCREASED POPS FOR
ENTIRE DAY ON SUNDAY GIVEN LATEST GFS AND NAM TIMING. HIGH
PRESSURE LOOKS TO SETTLE IN EARLY NEXT WEEK WITH SEASONABLE
WEATHER AS CLOSED LOW DRIFTS EAST. ANOTHER SHORT WAVE APPROACHES
IN NORTHWEST FLOW LATE TUESDAY NIGHT INTO WEDNESDAY. TIMING HAS
CONTINUED TO SLOW WITH THIS FEATURE AND CURRENT WED AND WED NIGHT
CHANCES LOOK GOOD. COOLER NORTHERLY FLOW BEHIND THIS FRONT WITH
CONTINUED SEASONABLE OR SLIGHTLY BELOW NORMAL TEMPERATURES FOR END
OF THE WEEK.
&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SHORT TERM...98
LONG TERM....14
AVIATION...MURPHY
Hazardous weather outlook, Jun 2, 5:38 AM EDT, 14 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
538 AM EDT FRI JUN 2 2006

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-030945-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
438 AM CDT FRI JUN 2 2006 /538 AM EDT FRI JUN 2 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON. SEVERE WEATHER
IS NOT EXPECTED...HOWEVER IF THUNDERSTORMS DO DEVELOP THEY MAY
CONTAIN SMALL HAIL AND GUSTY WINDS... MAINLY ACROSS NORTHWESTERN
PORTIONS OF THE AREA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS OVER EASTERN PORTIONS OF THE
AREA SATURDAY AFTERNOON AND EVENING. SEVERE WEATHER IS NOT
EXPECTED... HOWEVER ONCE AGAIN IF THUNDERSTORMS DO DEVELOP THEY
MAY CONTAIN SMALL HAIL AND GUSTY WINDS. THERE IS A CHANCE OF
THUNDERSTORMS AGAIN WEDNESDAY AND WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WWW.WEATHER.GOV/IWX

LMZ043-046-061-030945-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
MICHIGAN CITY IN TO ST JOSEPH MI OUT TO MID LAKE-
538 AM EDT FRI JUN 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON. SEVERE WEATHER
IS NOT EXPECTED...HOWEVER IF THUNDERSTORMS DO DEVELOP THEY MAY
CONTAIN SMALL HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS AGAIN WEDNESDAY AND WEDNESDAY
NIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT
WWW.WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP

In the hours before

Local storm report, Jun 2, 8:19 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
819 PM EDT FRI JUN 02 2006

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     HAIL             7 SE WABASH             40.73N  85.73W
06/02/2006  M0.75 INCH       WABASH             IN   EMERGENCY MNGR

Nearby

Severe Thunderstorm Warnings in Indiana, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.